The logarithms of Dehn twists

  • Nariya Kawazumi

    University of Tokyo, Japan
  • Yusuke Kuno

    Tsuda College, Tokyo, Japan


By introducing an invariant of loops on a compact oriented surface with one boundary component, we give an explicit formula for the action of Dehn twists on the completed group ring of the fundamental group of the surface. is invariant can be considered as “the logarithms” of Dehn twists. e formula generalizes the classical formula describing the action on the rst homology of the surface, and Morita’s explicit computations of the extended rst and the second Johnson homomorphisms. For the proof we use a homological interpretation of the Goldman Lie algebra in the framework of Kontsevich’s formal symplectic geometry. As an application, we prove that the action of the Dehn twist of a simple closed curve on the k-th nilpotent quotient of the fundamental group of the surface depends only on the conjugacy class of the curve in the -th quotient.

Cite this article

Nariya Kawazumi, Yusuke Kuno, The logarithms of Dehn twists. Quantum Topol. 5 (2014), no. 3, pp. 347–423

DOI 10.4171/QT/54